Alert archive / South Dakota / Severe Thunderstorm Warnings in 2002
Severe Thunderstorm Warning 292, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Aug 16, 2002, 11:24 AM CDT for Bon Homme County, Hutchinson County, Yankton County, South Dakota. It was in force for 36 min. 5 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Aug 16, 2002, 11:24 AM CDT (16:24 UTC)
- Expired
- Aug 16, 2002, 12:00 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Counties, with a storm outline in the text
Counties Bon Homme County, SD, Hutchinson County, SD, Yankton County, SD
The radar
The Sioux Falls radar (KFSD), 102 km from the middle of the area, began a volume at 16:24 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Aug 16, 11:26 AM CDT | Hail 0.75 | Avon, SD | |
| Aug 16, 11:28 AM CDT | Hail 0.75 | Utica, SD | |
| Aug 16, 11:30 AM CDT | Hail 0.88 | Tyndall, SD | |
| Aug 16, 11:50 AM CDT | Hail 1.75 | Scotland, SD | Large hail damaged vehicles. The amount of damage was not known. |
| Aug 16, 11:52 AM CDT | Hail 1.75 | Lesterville, SD |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 4.4 hours before the alert went out and 205 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1967 m above ground
- 0-6 km bulk shear
- 57 kt
- 0-1 km storm-relative helicity
- 144 m²/s²
- 0-3 km storm-relative helicity
- 229 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
720 WUUS53 KFSD 161624 SVRFSD SDC009-067-135-161700- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE SIOUX FALLS SD 1122 AM CDT FRI AUG 16 2002 THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... BON HOMME COUNTY IN SOUTHEAST SOUTH DAKOTA SOUTHERN HUTCHINSON COUNTY IN SOUTHEAST SOUTH DAKOTA YANKTON COUNTY IN SOUTHEAST SOUTH DAKOTA * UNTIL 1200 PM CDT * AT 1122 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM 11 MILES NORTHWEST OF TYNDALL...OR ABOUT 27 MILES EAST OF PICKSTOWN...MOVING EAST AT 50 MPH. A SECOND SEVERE STORM IN NORTHEAST NEBRASKA MAY CLIP THE FAR SOUTHEAST CORNER OF YANKTON COUNTY. * THE SEVERE THUNDERSTORM WILL BE NEAR... SCOTLAND...TABOR AROUND 1135 AM CDT MENNO AROUND 1145 AM CDT GAYVILLE AROUND 1145 AM CDT THIS STORM WILL PRODUCE LARGE HAIL. GO INSIDE A STURDY BUILDING AND STAY AWAY FROM WINDOWS. LAT...LON 4319 9811 4302 9805 4287 9737 4328 9741
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 16, 10:29 AM CDT, 55 minutes earlier.
Area forecast discussion, Aug 16, 10:29 AM CDT, 55 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SIOUX FALLS SD 1029 AM CDT FRI AUG 16 2002 BAND OF HIGH BASED SHOWERS AND ISOLATED TSRA IN FAR NORTHERN CWA ALONG MID LEVEL FRONT SHOULD CONTINUE TO PUSH NORTHEAST OUT OF THE CWA WITHIN THE HOUR. SECOND AREA OF TSRA DEVELOPING IN SOUTHWEST CWA AHEAD OF 850MB WARM FRONT/MOISTURE PUSH...WITH ADDITIONAL CLOUD DEVELOPMENT IN NORTHEAST NEBRASKA. THIS ACTIVITY WILL LIFT TO THE NORTHEAST AS THE 850MB WARM FRONT SURGES NORTH LATE THIS MORNING THROUGH THE AFTERNOON...AND HAVE UPDATED ZONES TO ACCOUNT FOR A CHANCE OF TSRA AHEAD OF THIS FEATURE...A LITTLE EARLIER THAN THE EARLY MORNING FORECAST INDICATED. MAY SEE SOME ISOLATED PENNY TO QUARTER SIZE HAIL WITH THE STRONGEST STORMS ON THE NORTH EDGE OF THE 850MB WARM FRONT...BUT BEST MID LEVEL INSTABILITY REMAINS SOUTHWEST OF OUR AREA OVER CENTRAL NEBRASKA THROUGH MID AFTERNOON. LOOKING AT FORECAST SOUNDINGS FROM THE 12Z MESOETA...IT APPEARS THAT THIS QUICK SURGE OF WARM AIR AT 850MB WILL SERVE TO CAP OFF ANY ATTEMPT AT SURFACE BASED CONVECTION THIS AFTERNOON...LIMITING THE THREAT OF TORNADIC ACTIVITY TO AREAS NORTH OF US...MAYBE CLIPPING FAR NORTHERN COUNTIES. WILL NOT CHANGE MUCH IN SIG WX OTLK...AS BEST SEVERE THREAT STILL APPEARS TO BE POTENTIAL FOR WIND EVENT OVERNIGHT. .FSD...NONE
In the hours before
Special weather statement, Aug 16, 11:00 AM CDT, 24 minutes before
SIGNIFICANT WEATHER OUTLOOK NATIONAL WEATHER SERVICE SIOUX FALLS SD 1100 AM CDT FRI AUG 16 2002 *** THIS SIGNIFICANT WEATHER OUTLOOK FROM THE NATIONAL WEATHER
Local storm report, Aug 16, 11:03 AM CDT, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1103 AM CDT FRI AUG 16 2002
TIME(CDT) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
1102 AM 6 W TRIPP SD .88 INCH HAIL
08/16/02 HUTCHINSON REPORTED BY STORM
SPOTTER.The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 16, 10:56 AM CDT | Severe Thunderstorm Warning | FSD | Charles Mix, Douglas, Hutchinson | 34 min |
| Aug 16, 11:42 AM CDT | Severe Thunderstorm Warning | FSD | Clay | 33 min |
| Aug 16, 11:58 AM CDT | Severe Thunderstorm Warning | FSD | Turner, Yankton | 32 min |
| Aug 16, 12:25 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 35 min |
| Aug 16, 12:44 PM CDT | Severe Thunderstorm Warning | FSD | Union | 31 min |
| Aug 16, 1:19 PM CDT | Severe Thunderstorm Warning | FSD | Union | 41 min |
| Aug 16, 1:36 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 14 min |
| Aug 16, 1:37 PM CDT | Severe Thunderstorm Warning | FSD | Clay | 13 min |
| Aug 16, 2:01 PM CDT | Severe Thunderstorm Warning | FSD | Union | 29 min |
| Aug 16, 2:30 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Union | 30 min |
| Aug 16, 3:13 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Minnehaha | 32 min |
| Aug 16, 6:06 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 39 min |
| Aug 16, 6:30 PM CDT | Severe Thunderstorm Warning | FSD | Yankton | 45 min |
| Aug 16, 6:44 PM CDT | Severe Thunderstorm Warning | FSD | Bon Homme | 31 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2002Every severe thunderstorm warning in 2002
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.